Does anyone take Trihexyphenidyl?

I had an appointment with my Consultant yesterday as my usual cocktail of Stalevo, Requip XL and Sinemet CR are not controlling my tremor. After discussing various options I was asked to try one of the above tablets twice a day.

As I have never heard of this drug I wondered whether anyone had had experience of it. Does it help tremor, or not. Any side effects to be aware of? Or anything else of interest.

9 Replies

oldestnewest
  • Hello Court,

    I waited hoping someone with experience of taking this mediation would answer, but as that has not happened, I will try and help because I considered taking it a couple of years or so ago. This medication (Artane) has anticholinergic qualities. This means it can dampen tremors. It does this by suppressing the neurotransmitter Acetylcholine which can be out of balance with the dopamine neurotransmitter in PD. like all medications it has side effects three of which are: mild cognitive impairment, constipation and dry mouth. I actually took another drug called Amitripyline which had anticholinergic properties and the same side effects, but had another, welcome, one which was it helped me sleep.

    Norton

  • Thanks for replying. No further replies. What you have told me is very similar to what the Consultant said, but with more information. I am going to start taking it tomorrow. I only start on half a 1mg tablet twice daily, in the hope that it will control my tremor before it drives me mad.

    Sue

  • Pleased that you have made a decision. I know of one other person on this medication and he wondered why his sleep suddenly improved! Perhaps you could consider writing a blog about the effect it has hade on you?

    Best wishes

    Adrian

  • I do not sleep well so hope that this tablet may improve things. It will be a long time before I know how things are working out.

  • I took it for a short time but couldnot see that it had any affect on my symptoms...Everyone is very individual, always keep that in mind. I hsve an almost full bottle...I was having significant congnitive issues, just seemed to make me more disoriented.

  • I have developed heart problems lately i hope its not connected to trihex,i,v never had these probs before and theres no history in my family

  • Hi Court,

    On 2-13-202 I started taking 1/2 tablet 3 times daily with meals of 2 mg trihexyphenidyl. On 2-16-2012 I was rushed to the hospital. It was discovered that I had a severe allergic reaction to this medication. Probably due to the fillers used. I had an extremely bad rash over my entire face and body. I was on an i.v. drip with Benedryl for 6 hours to clear it up. A friend of mine with PD was seeing a different neurologist who prescribed use of the same medication a few day earlier, and he had the same reaction. We checked with our individual pharmacies and discovered that both obtained this medication from the same supplier that imports this from China.

    I now use a muscle relaxer if my tremor gets bad. Exercise, a good nights sleep, and reducing stress work better then drugs. Hope this helps.

  • Thanks for your reply. Have not had any positive reports about this drug. Will watch out for rash. What muscle relaxer do you use? I exercise and try to reduce stress. but do not sleep well.

  • Hi Court

    This drug has been around a long time and has been used for many years for treating Parkinsons symptoms. It is not so popular in the UK now but widely used still in some other countries. Hope you find it helpful.

You may also like...